Alert archive / Montana / River Flood Warnings in 2009
River Flood Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this river flood warning at May 31, 2009, 8:10 AM MDT for Ravalli County, Montana. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2009, 8:10 AM MDT (14:10 UTC)
- Expired
- Jun 1, 2009, 5:09 PM MDT
- In force
- 33 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- Minor
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 107 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bitterroot River near Darby (DARM8). The gauge peaked at 7.59 ft at May 31, 2009, 5:00 AM MDT.
- Action stage
- 7 ft
- Minor stage
- 7.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12344000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS45 KMSO 311410 FLWMSO BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 810 AM MDT SUN MAY 31 2009 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN MONTANA... BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY FOR THE BITTERROOT RIVER...MINOR FLOODING IS OCCURRING AND IS EXPECTED TO CONTINUE. MTC081-010810- /O.NEW.KMSO.FL.W.0005.090531T1410Z-090601T1245Z/ /DARM8.1.SM.090531T1230Z.090531T1200Z.090531T1245Z.NO/ 810 AM MDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WARNING FOR THE BITTERROOT RIVER NEAR DARBY. * UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 6:45 AM SUNDAY THE STAGE WAS 7.5 FEET. * FLOOD STAGE IS 7.5 FEET. * FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH MONDAY MORNING. * AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS POSSIBLE. MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO BE IMPACTED. $$ MTC063-010810- /O.NEW.KMSO.FL.W.0006.090531T1410Z-090602T1730Z/ /BITM8.1.SM.090531T1322Z.090601T1200Z.090601T1730Z.NO/ 810 AM MDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WARNING FOR THE BITTERROOT RIVER NEAR MISSOULA. * UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 7:45 AM SUNDAY THE STAGE WAS 11.0 FEET. * FORECAST...THE RIVER WILL REMAIN NEAR FLOOD STAGE THROUGH EARLY TUESDAY. MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS POSSIBLE. $$ PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. &&
3 follow-up statements
000 WGUS85 KMSO 312139 FLSMSO FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 339 PM MDT SUN MAY 31 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN MONTANA... BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY FOR THE BITTERROOT RIVER...MINOR FLOODING IS OCCURRING AND IS EXPECTED TO CONTINUE. MTC081-011539- /O.EXT.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/ /DARM8.1.SM.090531T1230Z.090601T1200Z.090602T1518Z.NO/ 339 PM MDT SUN MAY 31 2009 ...FLOOD WARNING EXTENDED UNTIL WEDNESDAY MORNING...THE FLOOD WARNING CONTINUES FOR THE BITTERROOT RIVER NEAR DARBY. * UNTIL WEDNESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 2:45 PM SUNDAY THE STAGE WAS 7.3 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 7.5 FEET. * AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS POSSIBLE. MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO BE IMPACTED. THE FORECASTED STAGE OF 7.7 FEET COMPARES TO A PREVIOUS STAGE OF 8.6 FEET THAT OCCURRED ON MAY 17 1997. $$ MTC063-011539- /O.EXT.KMSO.FL.W.0006.000000T0000Z-090604T0013Z/ /BITM8.1.SM.090531T1322Z.090601T1800Z.090603T0013Z.NO/ 339 PM MDT SUN MAY 31 2009 ...FLOOD WARNING EXTENDED UNTIL WEDNESDAY EVENING...THE FLOOD WARNING CONTINUES FOR THE BITTERROOT RIVER NEAR MISSOULA. * UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 2:45 PM SUNDAY THE STAGE WAS 11.1 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS POSSIBLE. THE FORECASTED STAGE OF 11.3 FEET COMPARES TO A PREVIOUS STAGE OF 10.6 FEET THAT OCCURRED ON JUN 4 1999. $$ PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. &&
000 WGUS85 KMSO 011524 FLSMSO FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 924 AM MDT MON JUN 01 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN MONTANA... BITTERROOT RIVER NEAR MISSOULA AFFECTING MISSOULA COUNTY BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY BITTERROOT RIVER NEAR VICTOR AFFECTING RAVALLI COUNTY MTC081-020924- /O.CON.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/ /DARM8.1.SM.090531T1230Z.090602T1200Z.090602T1518Z.NO/ 924 AM MDT MON JUN 01 2009 THE FLOOD WARNING CONTINUES FOR THE BITTERROOT RIVER NEAR DARBY. * UNTIL FURTHER NOTICE. * AT 6:45 AM MONDAY THE STAGE WAS 7.5 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 7.5 FEET. * AT 7.5 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS POSSIBLE. MANY COUNTY ROADS THAT ARE PRONE TO FLOODING WILL ALSO BE IMPACTED. $$ MTC081-020924- /O.CON.KMSO.FL.W.0007.000000T0000Z-090603T1908Z/ /VICM8.1.SM.090531T1703Z.090601T1800Z.090602T1908Z.UU/ 924 AM MDT MON JUN 01 2009 THE FLOOD WARNING CONTINUES FOR THE BITTERROOT RIVER NEAR VICTOR. * UNTIL FURHER NOTICE. * AT 7:03 AM MONDAY THE STAGE WAS 10.8 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * AT 11.0 FEET...MINOR FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER FROM HAMILTON TO FLORENCE MAY OCCUR. $$ MTC063-020924- /O.EXT.KMSO.FL.W.0006.000000T0000Z-090603T2127Z/ /BITM8.1.SM.090531T1322Z.090601T1800Z.090602T2127Z.NO/ 924 AM MDT MON JUN 01 2009 THE FLOOD WARNING CONTINUES FOR THE BITTERROOT RIVER NEAR MISSOULA. * UNTIL FURTHER NOTICE. * AT 8:45 AM MONDAY THE STAGE WAS 11.3 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 11.0 FEET. * AT 11.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER IS POSSIBLE. $$ PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. &&
000 WGUS85 KMSO 012309 FLSMSO FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 509 PM MDT MON JUN 01 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN MONTANA... BITTERROOT RIVER NEAR DARBY AFFECTING RAVALLI COUNTY BITTERROOT RIVER NEAR VICTOR AFFECTING RAVALLI COUNTY MTC081-012339- /O.CAN.KMSO.FL.W.0005.000000T0000Z-090603T1518Z/ /DARM8.1.SM.090531T1230Z.090601T1115Z.090601T1115Z.NO/ 509 PM MDT MON JUN 01 2009 THE FLOOD WARNING IS CANCELLED FOR THE BITTERROOT RIVER NEAR DARBY. * AT 2:45 PM MONDAY THE STAGE WAS 7.0 FEET. * FELL BELOW FLOOD STAGE AT 5:15 AM MONDAY. * FLOOD STAGE IS 7.5 FEET. * FORECAST...THE RIVER WILL SLOWLY FALL OVER THE NEXT FEW DAYS AND REMAIN BELOW FLOOD STAGE. $$ MTC081-012339- /O.CAN.KMSO.FL.W.0007.000000T0000Z-090603T1908Z/ /VICM8.N.SM.090531T1703Z.000000T0000Z.000000T0000Z.UU/ 509 PM MDT MON JUN 01 2009 THE FLOOD WARNING IS CANCELLED FOR THE BITTERROOT RIVER NEAR VICTOR. * AT 3:02 PM MONDAY THE STAGE WAS 10.7 FEET. * FLOOD STAGE IS 11.0 FEET. * FORECAST...THE RIVER WILL SLOWLY FALL OVER THE NEXT FEW DAYS AND REMAIN BELOW FLOOD STAGE. $$ PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. &&
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 31, 3:53 AM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 31, 3:53 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 353 AM MDT SUN MAY 31 2009 .DISCUSSION...THE FLAT RIDGE OVER THE NORTHERN ROCKIES WILL CONTINUE TODAY ALONG WITH WARM TEMPERATURES. INSTABILITY...AND THUS THE THREAT OF ISOLATED TO SCATTERED CONVECTIVE SHOWERS AND THUNDERSTORMS...WILL BE FOCUSED OVER LEMHI COUNTY AND SOUTHWEST MONTANA...AND TO A LESSER EXTENT ALONG THE NORTHERN CONTINENTAL DIVIDE. MID AND HIGHER CLOUDS WILL BE A BIT MORE PREVALENT OVER THE REGION TODAY...AND THIS COULD KEEP US A COUPLE DEGREES COOLER THAN YESTERDAY. ON MONDAY A SYSTEM WILL DROP OUT OF ALBERTA INTO THE UPPER PLAINS. THIS WILL BRING SOMEWHAT COOLER AIR INTO CENTRAL MONTANA...AND IT IS EXPECTED TO SPILL INTO WESTERN MONTANA AS WELL. THE GREATEST TEMPERATURE IMPACT WILL BE ALONG THE DIVIDE...BUT MOST OF MONTANA WILL BE 10 TO 15 DEGREES COOLER MONDAY. COOLING IN IDAHO WILL BE MORE MODEST. THE INVADING COOLER AIR MASS WILL ALSO CREATE A EASTERLY SURFACE WIND. LATE DAY INSTABILITY WILL STILL BE AN ISSUE...BUT WILL BE SHUNTED EVEN FARTHER SOUTH. LONGER RANGE FORECAST MODELS ARE COMING INTO BETTER AGREEMENT WITH THE DEVELOPMENT OF A BLOCKING PATTERN THROUGH THE MAJORITY OF NEXT WEEK. VARIANCE OBSERVED BETWEEN THE GFS ENSEMBLE MEMBERS HAS DECREASED WITH THE MAJORITY OF SOLUTIONS CENTERED UPON THE MEAN PATTERN THROUGH THURSDAY. AND THIS MEAN ALONG WITH THE GFS OPERATIONAL SOLUTION ALSO ARE IN DECENT AGREEMENT WITH THE ECMWF. THUS CONFIDENCE IN THE EXTENDED FORECAST IS HIGHER THAN YESTERDAY. OVERALL THE PATTERN IS QUITE SIMILAR EACH DAY. WEAK SOUTHWESTERLY FLOW WILL REMAIN IN PLACE OVER THE WESTERN UNITED STATES THROUGH THE MAJORITY OF NEXT WEEK PUMPING SUBTROPICAL MOISTURE ACROSS THE INTER- MOUNTAIN WEST DUE TO A STALLED...CUT OFF LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST. WITH A STRONG RIDGE OF HIGH PRESSURE LOCATED DIRECTLY NORTH OF THIS LOW REACHING FAR INTO THE GULF OF ALASKA AND A LARGE AREA OF LOW PRESSURE EAST OF HUDSON BAY PRODUCING A BROAD TROUGH THROUGH CENTRAL CANADA...WESTERN MONTANA AND CENTRAL IDAHO WILL FALL UNDER A REGION OF EXTREMELY WEAK FLOW ALOFT. DIURNAL CONVECTION WILL BE PRESENT EACH DAY...PREDOMINANTLY SOUTH OF THE MISSOULA VALLEY. CONVECTION MAY CREEP NORTH OF MISSOULA...ESPECIALLY LATE IN THE WEEK. BUT THIS WILL ALL HINGE UPON UNPREDICTABLE WOBBLES IN THE CUT OFF LOW OF CALIFORNIA. AS THE WEEK PROGRESSES...THE UPPER LEVEL FLOW WILL ALSO BECOME WEAKER CAUSING ANY STORMS WHICH DEVELOP TO BE VERY SLOW MOVING PRODUCING THE POTENTIAL THREAT FOR LOCALLY HEAVY RAINFALL THURSDAY AND FRIDAY OVER CENTRAL IDAHO AND SOUTHWEST MONTANA. TEMPERATURES WILL BE VERY TRICKY NEXT WEEK AS CLOUD COVER AND PRECIPITATION ARE LIKELY TO IMPACT BOTH MAXIMUM AND MINIMUM VALUES. PERSISTENT CLEAR SKIES WILL PRODUCE CONTINUED WARM ABOVE NORMAL TEMPERATURES ACROSS NORTHWEST MONTANA WHILE CENTRAL IDAHO AND SOUTHWEST MONTANA MAY ACTUALLY EXPERIENCE NEAR NORMAL TEMPERATURES DUE TO INCREASED CLOUD COVER AND PRECIPITATION. HOWEVER AREAS IN THESE LOCATIONS CAN ALSO EXPECT ABOVE NORMAL TEMPERATURES WHEN CLOUDS AND PRECIPITATION ARE LACKING. AT THIS TIME FORECAST MODELS ARE NOT GIVING ANY RELIABLE INDICATION AS TO WHEN THIS PATTERN WILL CEASE. && .AVIATION...THE FLAT RIDGE WILL CONTINUE OVER THE REGION...SO EXPECT SIMILAR CONDITIONS TODAY AS WERE OBSERVED SATURDAY. LATE DAY CONVECTION IS POSSIBLE AT ALL LOCATIONS...BUT THE BEST INSTABILITY WILL STILL RESIDE OVER LEMHI COUNTY AND SOUTHWEST MONTANA. ANY THUNDERSTORM ACTIVITY SHOULD RAPIDLY DIE AFTER DARK. THE INSTABILITY WILL AGAIN ALLOW WESTERLY FLOW TO MIX TO THE SURFACE IN THE AFTERNOON. && .HYDROLOGY...AREA STREAMS...PARTICULARLY THE BITTERROOT RIVER...WILL CONTINUE TO RUN HIGH TODAY DUE TO SNOW MELT. WILL KEEP THE FLOOD WATCH OUT FOR THE BITTERROOT THIS MORNING AS ALL FORECAST POINTS CONTINUE TO RUN ABOVE THE ACTION STAGE. HOWEVER...LATEST RIVER FORECASTS ARE SUGGESTING THE RIVER MAY CREST BELOW FLOOD STAGE LATER TODAY. THE NORTH FORK OF THE FLATHEAD RIVER AT POLEBRIDGE HAS ALSO SEEN A SIGNIFICANT RISE IN THE PAST COUPLE DAYS...BUT IT TOO IS EXPECTED TO CREST BELOW FLOOD STAGE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...WHITMORE LONG TERM....DICKERSON AVIATION...WHITMORE
Hazardous weather outlook, May 30, 2:08 PM MDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 208 PM MDT SAT MAY 30 2009 MTZ003-310300- FLATHEAD/MISSION VALLEYS- 208 PM MDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING FLOW ALOFT AND AN UNSTABLE AIR MASS WILL RESULT IN BREEZY WEST WINDS ACROSS FLATHEAD LAKE FROM MID AFTERNOON THROUGH EARLY EVENING. WIND GUSTS WILL FREQUENTLY HIT 25 MPH AND MAY BRIEFLY REGISTER AROUND 30 MPH AT TIMES. BOATERS SHOULD BE PREPARED FOR CHOPPY SURFACE CONDITIONS THROUGH THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:10 AM MDT | River Flood Warning | MSO | Missoula | 52 hr |
| May 31, 9:37 AM MDT | Areal Flood Warning | MSO | Deer Lodge | 48 hr |
| May 31, 3:36 PM MDT | River Flood Warning | MSO | Ravalli | 26 hr |
Nearby
River Flood Warnings in Montana, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.